Mississippi, 2023

Tornado and Damaging Wind in Mississippi, January 12, 2023

January 12, 2023 · NWS MEG · 2 events in 1 county or zone

A low-pressure system and cold front moved into the area just after midnight on January 12th. Along and ahead of the cold front, showers and thunderstorms produced damaging wind, hail, and a tornado in Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low-pressure system and cold front moved into the area just after midnight on January 12th. Along and ahead of the cold front, showers and thunderstorms produced damaging wind, hail, and a tornado in Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 12, 5:40 AM CST, 49 minutes earlier.

Area forecast discussion, Jan 12, 5:40 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
540 AM CST Thu Jan 12 2023

...New AVIATION...

.SYNOPSIS...
Issued at 218 AM CST Thu Jan 12 2023

Low pressure now over northwest Arkansas with trailing cold front
south of the low into far east Texas. Surface low will track
northeast into northern Ohio Valley by this evening. Cold front
will sweep through the Mid-South this morning. Showers and
thunderstorms will be found along and ahead of the cold front.
Some thunderstorms could be strong to severe this morning. High
pressure builds into the region tonight bringing a period of dry
and colder weather through Saturday. A warming trend starts on
Sunday before another storm system brings showers for Monday and
Monday night. A third storm system will track across the region on
Wednesday with more showers expected.

&&

.DISCUSSION...
(Today through Wednesday)
Issued at 218 AM CST Thu Jan 12 2023

Cloudy skies can be found across much of the Mid-South early this
morning with temperatures currently in the upper 50s to upper
60s. Currently, a cold front extends across southeast Missouri and
into northwest and western sections of Arkansas. Showers and
thunderstorms have formed ahead of the front in portions of
northeast Arkansas.

As the cold front moves east this morning, additional showers and
thunderstorms are expected to form. With MU CAPE values expected
to be between 1000-1500 J/Kg, some of the thunderstorms could be
strong to severe with damaging winds and possibly some large hail.
An isolated tornado can't be ruled out. Temperatures will not
warm up to much more than current reading and will start to drop
this afternoon behind the cold front.

High pressure starts to build into the region tonight bringing a
period of dry weather for the next few days. Temperatures will be
on the chilly side tonight with lows Friday morning in the upper
20s to mid 30s. Friday will be quite cool for this time of year as
high temperatures will be in the upper 30s to lower 40s. The dry
weather and below normal temperatures will continue through
Saturday night.

By Sunday, winds will shift to the south allowing milder air to
return to the region. By Monday, low pressure will be near Kansas
City, MO and move rapidly northeast. This will drag a cold front
across the region with showers and possibly isolated thunderstorms
ahead of the front for Monday and Monday night. The rain with
this system should exit the region Tuesday morning with a brief
period of dry weather for Tuesday afternoon and evening. A third
low pressure will move from northwest Oklahoma to near Chicago on
Wednesday bringing another round of showers to the Mid-South.
Temperatures are expected to remain above normal from Monday
through Wednesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 529 AM CST Thu Jan 12 2023

Showers and a few thunderstorms are continuing to move across the
area out ahead a cold front which is beginning to move into
northest Arkansas. This front will continue moving across the
region bringing mostly MVFR cigs and vsbys. Conditions may improve
to VFR for a few short hours. That is reflected in the TAFs but
confidence is low. Redevelopment of showers is possible later
this afternoon into the early evening and thus VCSH/-SHRA are
carried at all sites for a few hours. IFR/MVFR cigs should persist
through most of the TAF set. We should begin to see conditions
improve overnight tomorrow. Wind is SSW and will continue to veer
to the NNW through the rest of the TAF period. Expect wind to be
elevated 13-20kts with gusts to 30kts possible.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...SMW
Hazardous weather outlook, Jan 12, 4:52 AM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
452 AM CST Thu Jan 12 2023

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-131300-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
452 AM CST Thu Jan 12 2023

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for severe thunderstorms this morning and
this afternoon for extreme northeast Mississippi.

There is a Marginal Risk for severe thunderstorms mainly this
morning for much of west Tennessee and north Mississippi.

Damaging winds and large hail will be the primary severe weather
threats. There is a secondary risk for brief tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jan 12, 2:54 AM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
254 AM CST Thu Jan 12 2023

ARZ009-MOZ113-120915-
Clay AR-Dunklin MO-
254 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of eastern Clay and
northeastern Dunklin Counties through 315 AM CST...

At 254 AM CST, Doppler radar was tracking a strong thunderstorm over
Campbell, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malden, Piggott, Campbell, Rector, Chalk Bluff Natural Area,
Clarkton, Holcomb, St. Francis, Pollard, Greenway, Saint Francis,
Nimmons, Heubner, Leonard, Bell City, Pratt, Hargrave Corner,
Carryville, Holly Island and Rhyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 8996 3654 8995 3641 8997 3624 9014
      3620 9023 3620 9032 3641 9031 3663 9007
TIME...MOT...LOC 0854Z 233DEG 43KT 3652 9006

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 12, 3:07 AM CST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
307 AM CST Thu Jan 12 2023

ARZ018-026-120930-
Greene AR-Craighead AR-
307 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern Greene
and northeastern Craighead Counties through 330 AM CST...

At 307 AM CST, Doppler radar was tracking a strong thunderstorm over
Brookland, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jonesboro, Paragould, Brookland, Monette, Brighton, Delfore, Cotton
Belt, Macey, Schug, Bard, Farrville, Lester, Bethel and Goobertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3615 9038 3606 9033 3600 9038 3600 9030
      3597 9029 3591 9029 3583 9061 3595 9065
TIME...MOT...LOC 0907Z 242DEG 43KT 3591 9057

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Jan 12, 3:29 AM CST, 3 hours before
Special Weather Statement
National Weather Service Memphis TN
329 AM CST Thu Jan 12 2023

ARZ028-MOZ113-115-121000-
Mississippi AR-Pemiscot MO-Dunklin MO-
329 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northwestern
Mississippi, southwestern Pemiscot and Dunklin Counties through 400
AM CST...

At 329 AM CST, Doppler radar was tracking a strong thunderstorm over
Cardwell, or 8 miles southwest of Senath, moving northeast at 50 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kennett, Steele, Leachville, Senath, Cardwell, Hornersville, Arbyrd,
Deering, Holland, Bragg City, Happy Corners, Lorine, Buckeye, Arkmo,
West Kennett, Pawheen, Noland, Garson, Boynton and Rives.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3608 8972 3590 9029 3599 9029 3600 9034
      3603 9035 3608 9032 3609 9032 3610 9030
      3612 9029 3612 9027 3614 9024 3617 9023
      3621 9019 3623 9013 3626 9012 3627 9009
      3630 9006 3638 8997
TIME...MOT...LOC 0929Z 240DEG 44KT 3606 9027

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 12, 3:58 AM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
358 AM CST Thu Jan 12 2023

MOZ115-TNZ001-002-121015-
Pemiscot MO-Lake TN-Obion TN-
358 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northeastern
Pemiscot, northwestern Obion and northeastern Lake Counties through
415 AM CST...

At 358 AM CST, Doppler radar was tracking a strong thunderstorm near
Tiptonville, or near Reelfoot Lake State Park, moving northeast at 60
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Reelfoot Lake State Park, Tiptonville, Clayton, Woodland Mills,
Samburg, Spout Springs, Walnut Log, Wright, Cronanville, Grays Camp,
Sunkist Beach, Cates, Bessie, Proctor City, New Markham, Crystal,
Stewart and Reelfoot National Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 8909 3629 8958 3640 8966 3641 8962
      3641 8960 3634 8954 3635 8952 3638 8951
      3642 8955 3646 8952 3648 8952 3650 8954
      3650 8949 3647 8949 3646 8947 3650 8942
      3651 8930
TIME...MOT...LOC 0958Z 236DEG 50KT 3639 8953

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jan 12, 5:45 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Memphis TN
545 AM CST Thu Jan 12 2023

TNZ003-004-121215-
Weakley TN-Henry TN-
545 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of northeastern Weakley
and northwestern Henry Counties through 615 AM CST...

At 545 AM CST, Doppler radar was tracking a strong thunderstorm near
Latham, or near Martin, moving northeast at 60 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Latham, Palmersville, Puryear, Mill Creek, Brundige, Pisgah,
Hyndsver, Jones Mill, Ruthville and Crossland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3633 8880 3641 8884 3641 8882 3645 8881
      3650 8872 3650 8819
TIME...MOT...LOC 1145Z 242DEG 51KT 3638 8875

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Jan 12, 6:20 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
620 AM CST Thu Jan 12 2023

MSZ024-121245-
Monroe MS-
620 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of Monroe County
through 645 AM CST...

At 620 AM CST, Doppler radar was tracking a strong thunderstorm over
Pala Alto, or 9 miles northwest of West Point, moving northeast at 55
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aberdeen, Prairie, Hatley, Gattman, Binford, Sipsey Fork, New
Hamilton, Becker, Quincy, Splunge, Wise Gap, Athens, Strong, East
Aberdeen, Muldon and Greenwood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3367 8849 3368 8872 3386 8872 3405 8821
      3375 8825 3374 8833 3372 8833 3369 8836
      3369 8839 3368 8840 3366 8851
TIME...MOT...LOC 1220Z 246DEG 47KT 3371 8876

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

The radar

The Columbus AFB radar (KGWX), 37 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Monroe

When
January 12, 6:29 AM CST to 6:33 AM CST
Where
Monroe County, 73.12 mi S of Rienzi to 2.16 mi E of Muldon
Rating
EF1
Path length
2.44 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
33.718, -88.672

A brief tornado initially touched down to the southeast of the intersection of highways 45A and 25. A house had its porch ripped off, considerable roofing removed, and the garage door and roof completely removed. A workshop in the back was completely|destroyed. Two power poles were snapped behind the house. No injuries were reported as the house was unoccupied at the time. The damage continued across Sykes Road to Town Creek with multiple large trees uprooted. The tornado finally lifted up as it reached Town Creek. Peak winds were estimated at 105 mph.

Thunderstorm Wind, Monroe

When
January 12, 6:45 AM CST to 6:48 AM CST
Where
Monroe County, 0.57 mi E of Aberdeen
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.820, -88.540

Straight-line winds snapped a tree and caused some roof damage to a hospital.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078329, 1078330.